Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Springfield, MO

April 20, 1997Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 9:53 PM CDT for Ozark County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1997, 9:53 PM CDT (02:53 UTC)
Expired
Apr 20, 1997, 10:40 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Ozark County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:13 PM CDTHail 0.75Gainesville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 210251 RRA
SVRSGF
MOC153-210340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT SUN APR 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  OZARK COUNTY - SOUTHWEST MISSOURI
 
* UNTIL 1040 PM CDT

* SOME AREAS AFFECTED
  NOBEL AND THORNFIELD BY 1000 PM
  ROMANCE AND WILLHOIT BY 1010 PM
  GAINSVILLE BY 1020 PM

* AT 950 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED NEAR TOLEDO 20 NORTHWEST OF GAINSVILLE
  AND WAS MOVING EAST SOUTHEAST AT 35 MPH.
 
A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.
SR/WM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 2:16 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN APR 20 1997

ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME
QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6.
18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT
LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55
(19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR
FOCUSING MECHANISM TO INITIATE CONVECTION.

SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST
SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD
END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE
FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST
KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE
GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW
INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN.

NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD
SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD
FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP.

NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS
MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE
OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST
ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS
MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN
SOUTH OF MISSOURI AND SOUTHEAST KANSAS.

FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS.

FIRST PERIOD IDEAS:
SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT.
LOWS UPPER 40S.
JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY
CLOUDY. LOWS UPPER 40S.
UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50.
AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S.

SGF ET 048/060 046/062 042 08824
JLN ET 048/062 050/065 045 08825

MS

In the hours before

Special weather statement, Apr 20, 8:40 PM CDT, 1 hour 13 minutes before
MOZ082-083-097-098-106-210240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT SUN APR 20 1997

...SEVERE THUNDERSTORM WATCH #164 IN EFFECT FOR SOUTH CENTRAL MISSOURI
UNTIL 300 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
SOUTH CENTRAL MISSOURI UNTIL 300 AM. THIS WATCH INCLUDES THE COUNTIES
OF:

DENT  HOWELL  OREGON  SHANNON AND TEXAS

INCLUDING THE CITIES OF WEST PLAINS...EMINENCE...SALEM AND ALTON.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHWEST AND CENTRAL
MISSOURI WILL CONTINUE TO SPREAD EAST THROUGH MIDNIGHT. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.

MS
Special weather statement, Apr 20, 8:56 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES 160 AND 162 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT.

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 8:56 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES 160 AND 163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 8:57 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #162 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT.

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 9:00 PM CDT, 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT.

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 9:18 PM CDT, 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SP>RINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:09 PM CDTSevere Thunderstorm WarningSGFCedar36 min
Apr 20, 7:21 PM CDTTornado WarningSGFGreene, Lawrence49 min
Apr 20, 7:26 PM CDTTornado WarningSGFDallas49 min
Apr 20, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Apr 20, 7:40 PM CDTSevere Thunderstorm WarningSGFPolk50 min
Apr 20, 7:42 PM CDTSevere Thunderstorm WarningSGFMcDonald63 min
Apr 20, 7:45 PM CDTTornado WarningSGFPhelps, Texas50 min
Apr 20, 7:55 PM CDTSevere Thunderstorm WarningSGFLaclede65 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence49 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Apr 20, 8:20 PM CDTTornado WarningSGFDent50 min
Apr 20, 8:25 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
Apr 20, 8:41 PM CDTSevere Thunderstorm WarningSGFWebster49 min
Apr 20, 8:56 PM CDTSevere Thunderstorm WarningSGFBarry34 min
Apr 20, 9:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Taney61 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFChristian65 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFWright65 min
Apr 20, 9:45 PM CDTSevere Thunderstorm WarningSGFHowell, Texas45 min
Apr 20, 10:34 PM CDTSevere Thunderstorm WarningSGFHowell46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.